Case Presentation: An 81-year-old woman with a pertinent history of primary hypothyroidism and lung adenocarcinoma, treated with durvalumab, was admitted to the hospital in shock after being found lethargic, hypotensive, and hypoxic at home.Prior to admission, she developed weakness, fatigue, anorexia, vomiting, and diarrhea. She had recently been hospitalized with presumed septic shock attributed to pneumonia.After presenting again in shock, she was treated with intravenous fluids, vasopressors, empiric antibiotics, and steroids. No infectious process was identified. She was presumed to have hypovolemic shock due to intravascular volume depletion from diarrhea and decreased oral intake.Although she had transient improvement in her symptoms following her initial resuscitation, she again developed fatigue, somnolence, anorexia, and confusion in the hospital. Most notably, her blood pressures were low and did not adequately respond to nearly 3 liters of fluids in one day. Serum cortisol levels were undetectable (< 0.1 mcg/dL) and adrenocorticotropic hormone (ACTH) level was elevated (412 pg/mL), consistent with primary adrenal insufficiency. 21-hydroxylase antibodies were elevated, and the adrenal glands appeared normal on recent computed tomography imaging. She was diagnosed with primary adrenal insufficiency due to immune checkpoint inhibitor therapy with durvalumab. Intravenous hydrocortisone was initiated with dramatic and rapid improvement in her symptoms. Serum sodium and potassium were normal upon discharge, and she did not require mineralocorticoid replacement. She was transitioned to twice daily oral hydrocortisone and was discharged with outpatient endocrinology and oncology follow-up.
Discussion: Immune checkpoint inhibitors are associated with multiple endocrine immune-related adverse events including thyroid dysfunction, type I diabetes mellitus, and adrenal insufficiency. Immune checkpoint inhibitor-associated primary adrenal insufficiency is rare; adrenal insufficiency itself has been reported to occur in less than 1% of patients receiving immune checkpoint inhibitor monotherapy, but primary adrenal insufficiency is associated with a high mortality rate (7.3%). Although immune checkpoint inhibitor therapy can cause hypophysitis resulting in secondary adrenal insufficiency, this patient’s presentation was most consistent with autoimmune primary adrenal insufficiency given elevated adrenocorticotropic hormone (ACTH) and the presence of 21-hydroxylase antibodies. Adrenal insufficiency due to immune checkpoint inhibitors may be long-lasting, necessitating indefinite hormone replacement.
Conclusions: Given nonspecific symptoms and variable presentation, the diagnosis of adrenal insufficiency due to immune checkpoint inhibitors may be delayed, as occurred in this case. It is necessary to discern if a patient has primary or secondary adrenal insufficiency, as primary adrenal insufficiency may require mineralocorticoid replacement in addition to glucocorticoids. As the use of immune checkpoint inhibitors have increased over time, clinicians should be aware of the risk of immune checkpoint inhibitor-associated adrenal insufficiency and maintain a high index of suspicion in patients receiving immune checkpoint inhibitors that present with supporting symptoms, including unexplained shock.